As more states crack down on opioid prescriptions, many addicts have turned to getting their drugs on the street. These black-market opioids are often laced with fentanyl, an incredibly powerful – and deadly – substance.
Fentanyl, a synthetic opioid, was once relatively unknown outside of hospitals. Fentanyl-related overdoses were nearly unheard of only a few years ago, but now, some experts consider fentanyl to be on the leading edge of the next wave of the opioid crisis.
What Is Fentanyl?
In 2016, musical pioneer Prince died of a fentanyl overdose at his home, a preventable tragedy that drew the nation’s attention to this lethal drug. According to the Centers for Disease Control and Prevention, fentanyl is 50 times more potent than heroin, and 100 times stronger than morphine. For most people, a dose as small as two milligrams is enough to kill them.
Because fentanyl is man-made, it’s usually cheaper and easier to obtain than other plant-based drugs like heroin and cocaine, which is why many drug dealers use fentanyl to cut batches of other drugs to make them go further. Fentanyl binds more completely to opioid receptors in the brain than most other opiates do, which is what makes it so powerful and so potentially deadly. Drug distributors use it, often without users’ knowledge, to get people hooked more quickly and keep them coming back for larger doses.
As the DEA reports, whether sold as a powder or mixed into other drugs, illicit black-market fentanyl is the driving force behind the dramatic rise in overdose deaths related to the drug in recent years. Unfortunately, people who unwittingly take a fentanyl-laced drug are much more likely to overdose and die, which is what makes fentanyl use far more dangerous than other opioids.
Signs of a Fentanyl Overdose
Fentanyl users can inhale, smoke, swallow or inject it. For even more rapid effects, it is even possible to absorb the drug through skin-to-skin contact. Because it is an opioid drug, fentanyl intoxication can cause intense euphoria while simultaneously affecting the central nervous system as a depressant.
The signs of fentanyl use can mimic those of alcohol intoxication initially, but the symptoms can decline rapidly. A fentanyl overdose can occur within minutes of exposure to the drug, so recognizing the following signs and calling 911 immediately can mean the difference between life and death.
- Dilated pupils
- Cold, clammy skin
- Blue lips, nails and skin
- Nausea or vomiting
- Slow pulse
- A drop in blood pressure
- Weak heart rate
- Muscle weakness or limpness
- Trouble with balance/coordination
- Loss of consciousness
- Respiratory failure
Get Help for an Opioid Addiction
If you or someone you care about needs to seek help for an opioid misuse disorder, medical detox is the first step in successfully achieving lasting sobriety and rebuilding your life. As Southern California’s leading drug and alcohol detox facility, we help clients from all walks of life comfortably complete detoxification before transitioning smoothly into the next phase of their recovery. Contact us today to learn more.